90% well - how to get the final 10%?

I’ve been on levothyroxine for 18 months now. My dose has gone up gradually from 75mcg to 150mcg. There’s been lots of negotiation with the GP. He’d prefer me to still be on 75mcg because he doesn’t like my suppressed TSH, but it was suppressed when my FT4 was only 14 (9-26)! When last tested in November it was 19.3 (9-26) so I treated myself to another 25mxg to bring me up to the 150mcg. I don't feel any different, but I can see a difference in my finger nails and I am growing some more hair.

All in all I feel pretty well. I’ve shopped and catered and stressed about Christmas as Mums do, and survived. We did a five mile walk on Christmas Day and a nine mile walk yesterday, so no energy problems and lots of benefits. I’m generally getting lots of exercise, cycling 20 miles a week at least.

But – there’s always a but. How can I get the last 10%?

I would like a complete set of eyebrows and I would like my hair back please. It grew back in abundance when I first started levothyroxine, and then half of it fell out again. Weirdly, when it grows back, it’s wavy.

I'd like my memory back too.

Finally, I’d like the rest of the weight off. I lost 20lbs when I first went on levothyroxine, but then the weight loss just stopped. I’ve been on a plateau for over a year now and nothing is making any difference. I’ve tried 5:2 for three months – nothing. The other things that have not made a difference are low carb, giving up alcohol for a month, giving up chocolate and alcohol for Lent. I even tried the Zest for Life eating plan and came out heavier than I went in. According to the NHS, I’m still overweight and 14/16 instead of the 10/12 I was when all this started.

Vits and mins are all good. Ferritin just over 100 at the last count, vitamin D over 100, vitamin B12 and folate at the tops of their ranges.

Any ideas or suggestions? I'd be wary of adding T3 because I was on T3 only for two nightmare years when I had a horrible mixture of symptoms.

Thanks

14 Replies

oldestnewest
  • Who sourced your T3 only? The reason I'm asking is that it could have been the fillers/binders used in it which gave you symptoms. Liothyronine itself shouldn't cause a problem.

  • NHS prescription but they wouldn't let me have more than 20mcg in case I went hyper. I did really well for the first four months, then the weight piled on and the awful symptoms started. Endos couldn't help.

  • I did fine on T3 only for quite a few months as did some other members. I then began to get symptoms but didn't at first think it was the T3 as most would be delighted to have it prescribed. It takes a little while to suss out what is bothering you and eventually you do. I reported to the MHRA and also MP and the result of the testing was that liothyrone was of "results obtained comply with registered specification". MP replied to me and I said I wasn't complaining about liothyronine itself but the fillers/binders you use which I feel sure is causing problems.

    They don't appear to care that their product may well be at fault and they could use hypoallergenic fillers/binders if they so wished. Since I stopped UK T3 and use another, I have had no side effects since.

    Re your weight gain, it would seem that your weight gain might have been down to the fact that your TSH wasn't low or suppressed enough to raise your metabolism sufficiently, thus the weight gain. This is a link:-

    web.archive.org/web/2010032...

  • The weight gain on T3 didn't start until he dose was sufficient to suppress my TSH and it has always been suppressed on Levo.

  • Your digestion is excellent.

    I have not found that being on excellent thyroid replacement has resulted in weight loss. I have to eat less. I think being on good thyroid replacement can result in weight gain due to the improvement of the digestive tract function. When I was on 125 mcg T4 my fT3 was low and my weight was stable. With 100 T4 and 12.5 T3 I'm having to watch what I eat. I'm not hungrier (although taking excess T3 will make a person get starving hungry (did it once just to see if T3 was causing tinnitus... it was but I was so hungry that day my hands were shaking from low blood sugar. It reminded me of the time they did a test on me with insulin.))

    1 mile of walking burns 100 kcal. 1 hour of moderate speed swimming burns 700. Take your pick. But then don't eat to make up the difference. I used to walk 70 kilometers per week. 15 km on weekend days. Then I'd go to the pub and drink 2 pints.... didn't lose an ounce. LOL!

  • My experience is the complete opposite. when I was on 225 mcg t3, my appetite was zero and it was there I started to lose weight.

    Now, I'm on 75 and I have a reasonable appetite, and am still losing weight. Even Christmas hasn't caused me to over-indulge by all that much. My stomach is of a certain size and when it's full, it's full! lol

  • That's interesting. Is it possible that you were not absorbing the drug well? It happens.

    If I would take that much T3 my fT3 would probably be 40! With 12.5 mcg it's 5.9. When I took the 25 mcg just to find out about the tinnitus was from T3, I bet fT3 was up at 7. If it wouldn't have such a short half life, I never would have experimented.

    By noon, when I was at the supermarket, I HAD to eat something right there in the store because I was hungry like a wolf. Then by 6 p.m. I was so anxious and hungry my hands were shaking so badly I almost couldn't get food into my mouth. I was told by a specialist (who'd had a thyroidectomy) that I must be very sensitive to the T3.

    I think with this current dose my appetite is normal. Or at least I can avoid seconds. But it was lower when I was only on 125 mcg T4. Which is why I'd rather be on a higher T4 dose if only conversion was good. But at 150 mcg T4 the TSH would be at zero and my Endo is a TSH fanatic.

  • I don't think I'm in the least little bit sensitive to T3!!! I don't notice any difference between 225 and 75, to be honest. I didn't have any hyper symptoms on the high dose. The only thing is if I go too high, my nails start to come away from my nail bed. I never heard of that as a hyper symptom - or any sort of symptom, come to that, so I thought it was a fungus or somthing,and started trying treatments for that. It only went away when I brought my dose down. We're all weird, aren't we! lol

  • Dr Toft has said in an article that some of us need a suppressed TSH to feel well, so if you want to reassure your GP that suppressed is o.k. you can email louise.warvill@thyroiduk.org and ask for a copy of the Pulse article.

    If you are still not on a sufficient amount of thyroid hormones to raise your metabolism, I have read that before the blood tests were introduced the usual dose of replacement was between 200 and 400mcg per day (of course that would have been NDT). Dr Skinner and Dr Peatfield are in agreement with Dr Lowe that patients aren't given sufficient hormones nowadays.

    web.archive.org/web/2010103...

    From the answer to the first question on the above link you will see Dr Lowe only used one initial blood test before treating his patients and thereafter it was how they responded to the doses.

  • Was your FT3 ever checked? You said you don't like T3, but a normal human thyroid gland secretes T4:T3 in about a 10:1 ratio. Instead of going back to T3-only, have you considered lowering your T4 dose and adding just a little bit of T3? I'm suggesting maybe 1/2 grain or 5 mcg of T3 to a lower dose of T4 to start. Excess T4 lowers the enzyme that converts T4 to T3, so as you take more and more T4, you don't generally improve. It's the body's mechanism to keep you from going hyper.

    The second issue is that as thyroid levels rise higher, they create insulin resistance, making it harder to lose weight. I noticed that when I lowered my NDT and raised my T4, I wasn't hungry all the time anymore. Weight is good, even though I've had my share of Christmas goodies. There's a little about insulin resistance here: tiredthyroid.com/blog/2012/...

  • Hi HIFL, that article on thyroid hormones and insulin resistance is very interesting. Thank you. I have been wondering why my HbA1c level has been increasing as I increase my dose of T3. (I am on a combined T4/T3 therapy with TSH suppressed and T4 and T3 in normal range). Are you suggesting that increasing the T4 dosage and lowering the T3 might help reduce the HbA1c?

  • Yes, that is what the article suggests. Your dose is too high, and chances are it's the T3, not T4 that's increasing your insulin resistance.

  • Thank you, I will try that.

  • Your lucky, I've been on 175mcg Levothyroxine for over 25+ years & never lost any weight! Now reduced to 150mcg & still am told it's slightly on the high side, absolutely no energy!

You may also like...